Alert archive / Hawaii / Flash Flood Warnings in 2013

Flash Flood Warning 61, NWS Honolulu, HI

November 10, 2013Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Nov 10, 2013, 1:38 AM HST for Kalawao County, Hawaii. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 10, 2013, 1:38 AM HST (11:38 UTC)
Expired
Nov 10, 2013, 4:30 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 83 km from the middle of the area, began a volume at 11:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 10, 2:03 AM HSTFLASH FLOOD2 Wnw Kahului, HIHOME FLOODED ALONG ALEO PLACE IN KAHULUI.
Nov 10, 2:12 AM HSTFLASH FLOOD2 Wnw Kahului, HIHOME FLOODED ALONG PALA CIRCLE IN KAHULUI.
Nov 10, 2:18 AM HSTFLASH FLOOD2 Wnw Kahului, HIHOME FLOODED ALONG PALAMA DRIVE IN KAHULUI.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 11.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2013-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2013-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

248 
WGHW50 PHFO 101138
FFWHFO
HIC009-101430-
/O.NEW.PHFO.FF.W.0061.131110T1138Z-131110T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
138 AM HST SUN NOV 10 2013

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MAUI IN MAUI COUNTY

* UNTIL 430 AM HST

* AT 130 AM HST...RADAR SHOWED HEAVY RAIN NEAR KAHULUI. THE AREA OF
  HEAVY RAIN WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WAILUKU...WAIEHU...PAUWELA...PAIA...LAHAINA...HONOKOWAI AND HAIKU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 430 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2099 15672 2106 15662 2086 15590 2072 15588
      2079 15669

$$

FOSTER
2 follow-up statements
267 
WGHW70 PHFO 101320
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
320 AM HST SUN NOV 10 2013

HIC009-101430-
/O.CON.PHFO.FF.W.0061.000000T0000Z-131110T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
320 AM HST SUN NOV 10 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN
MAUI COUNTY UNTIL 430 AM HST...

AT 314 AM HST...RADAR DATA INDICATED HEAVY RAINS CONTINUED OVER THE 
WARNING AREA AND RAIN GAGE AT PUKALANI REPORTED RAIN RATE OF 
2 INCHES PER HOUR. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAILUKU...
WAIEHU...PAUWELA...PAIA...LAHAINA...HONOKOWAI...HALIIMAILE AND HAIKU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 430 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2099 15672 2106 15662 2086 15590 2072 15588
      2079 15669

$$

HUI
831 
WGHW70 PHFO 101411
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
411 AM HST SUN NOV 10 2013

HIC009-101420-
/O.CAN.PHFO.FF.W.0061.000000T0000Z-131110T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
411 AM HST SUN NOV 10 2013

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF MAUI IN
MAUI COUNTY...

WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED.
THUS THE FLASH FLOOD WARNING IS CANCELLED.

THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.

A FLASH FLOOD WATCH FOR THE ISLANDS OF MOLOKAI LANAI AND MAUI 
REMAINS IN EFFECT UNTIL NOON HST TODAY.

LAT...LON 2099 15672 2106 15662 2086 15590 2072 15588
      2079 15669

$$

HUI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 9, 8:30 PM HST, 5 hours 8 minutes earlier.

Area forecast discussion, Nov 9, 8:30 PM HST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST SAT NOV 9 2013

.SYNOPSIS...
AN UPPER LEVEL TROUGH IS COMBINING WITH A MOIST UNSTABLE AIRMASS TO
KEEP POTENTIAL FOR HEAVY RAIN AND SLIGHT CHANCES FOR THUNDERSTORMS
ACROSS THE SMALLER ISLANDS THROUGH SUNDAY. A SHEAR LINE NORTH OF THE
AREA WILL ALSO MOVE SOUTH THROUGH SUNDAY NIGHT...BRINGING MORE
ENHANCED SHOWERS AND STRONGER NORTHEASTERLY WINDS. WINDS AND RAIN
WILL DIMINISH BY MID-WEEK...ALTHOUGH WE MAY SEE AN INCREASE IN
SHOWERS AGAIN LATE IN THE WEEK.

&&

.DISCUSSION...
AN UPPER LEVEL TROUGH AXIS MOVING ACROSS THE CENTRAL PORTIONS OF
THE ISLAND CHAIN REMAINS ORIENTED E TO W AND SLOWLY MIGRATING SE. A
STRONGER SHORTWAVE IS LOCATED AROUND 400 MILES N OF OAHU...PUSHING S
AT ABOUT 20 MPH. MEANWHILE...A SHEAR LINE IS LOCATED SOME 80 MILES N
OF KAUAI...WHILE A SECOND SFC BOUNDARY IS LOCATED ABOUT 380 MILES N
OF KAUAI. THE AIRMASS OVER THE AREA REMAINS RATHER UNSTABLE...AND
THE COMBINATION OF ALL THESE FEATURES WILL CONTINUE TO SUPPORT
PLENTY OF SHOWERS FROM KAUAI TO W MAUI THROUGH THE REST OF TONIGHT.

AT 8 PM HST...DATA FROM THE DOPPLER RADAR NETWORK WAS SHOWING
FREQUENT SHOWERS AFFECTING CENTRAL AND WINDWARD OAHU WITH PERIODS OF
HEAVY RAIN BRINGING POTENTIAL FOR FLASH FLOODING. LOCALIZED HEAVY
RAIN WAS ALSO BEING OBSERVED OVER INTERIOR KAUAI...SLOWLY PUSHING S
TOWARD KALAHEO AND PAKALA VILLAGE. A FLASH FLOOD WATCH REMAINS IN
EFFECT FOR THE SMALLER ISLANDS THROUGH 6 AM HST SUN. RAINFALL
ACCUMULATIONS RANGE FROM HALF AN INCH ON THE AVERAGE TO OVER 2
INCHES WITH THE HEAVIEST SHOWERS. ADDITIONAL LOCALIZED HEAVY RAIN IS
EXPECTED TONIGHT AND RESIDENTS IN AREAS PRONE TO FLOODING MUST
REMAIN VIGILANT AND WELL INFORMED WITH THE LATEST WARNINGS AND
ADVISORIES FROM YOUR NATIONAL WEATHER SERVICE IN HONOLULU BY
MONITORING THE NOAA WEATHER RADIO AND LOCAL MEDIA OUTLETS.

THE HEAVIER RAINFALL SHOULD REMAIN FOCUSED OVER WINDWARD SLOPES OF
THE SMALLER ISLANDS. ALSO...SATELLITE AND RADAR ANALYSES SUGGEST
ENHANCED COLD CLOUD TOPS HOVERING THE 15 TO 20 THOUSAND FEET RANGE.
THEREFORE...WILL CONTINUE TO CARRY A SLIGHT CHANCE OF THUNDERSTORMS
FOR ALL THE SMALLER ISLANDS AND MUCH OF THE COASTAL WATERS N OF THE
ISLANDS THROUGH SUN AFTERNOON. THE SHEAR LINE N OF KAUAI WILL MOVE
ACROSS THE STATE AND PROVIDE ENHANCED MOISTURE...REACHING MAUI
COUNTY BY SUN AND THE BIG ISLAND BY SUN NIGHT. ENHANCED SHOWERS
SHOULD LINGER AROUND THE BIG ISLAND THROUGH EARLY NEXT WEEK.

MEANWHILE...MODELS DEVELOP A STRONG SFC HIGH PRESSURE SYSTEM FAR NW
OF THE ISLANDS DURING THE NEXT COUPLE OF DAYS...WHICH BRINGS STRONG
AND GUSTY NE WINDS BEHIND THE SHEAR LINE. PRESSURE GRADIENTS WILL
BECOME TIGHT ENOUGH TO GENERATE BREEZY CONDITIONS ACROSS THE ALOHA
STATE ON SUN...AND POSSIBLY THROUGH MON MORNING.

FOR THE EXTENDED FORECAST...THERE IS A GENERAL CONSENSUS BETWEEN
THE GFS/ECMWF/CANADIAN/NAVGEM WITH RESPECT TO THE GENERAL PATTERN...
SHOWING A CUTOFF LOW DEVELOPING FAR NORTHEAST OF THE STATE AND
RETROGRADING WESTWARD AS ADDITIONAL ENERGY DIGS INTO THE BACKSIDE OF
THE LOW. HOWEVER...DIFFERENCES PERSIST WITH THE TIMING AND PLACEMENT
OF INDIVIDUAL FEATURES...SO THE EXTENDED WILL CONTINUE TO FEATURE
MORE OF A BROAD-BRUSHED PATTERN. BY MONDAY INTO TUESDAY...WINDS WILL
START TO WEAKEN AS THE LOW TO OUR NORTH NORTHEAST STRENGTHENS AND
SHIFTS THE RIDGE SOUTHWARD TOWARDS THE ISLANDS. A BRIEF PERIOD OF
DRIER LOW-LEVEL AIR IS EXPECTED EARLY TO MID WEEK BEHIND THE SHEAR
LINE. HOWEVER...BOTH THE GFS AND ECMWF SHOW A WEAK INVERTED TROUGH
DEVELOPING NEAR THE STATE LATE IN THE WEEK AS A NEW UPPER LEVEL
TROUGH DIGS DOWN TO OUR LATITUDE. THIS SYSTEM MAY BRING AN INCREASE
IN MOISTURE FROM THE SOUTHEAST...LEADING TO ANOTHER PERIOD OF WET
WEATHER LATE IN THE NEW WEEK.

&&

.AVIATION...
LOW LVL TURBULENCE IS EXPECTED EVERYWHERE TONIGHT...EXCEPT OVER THE
BIG ISLAND...ALONG WITH WIDESPREAD LOW CLOUDINESS...SHOWERS...AND
ISOLATED THUNDERSTORMS. ALL THIS ACTIVE WEATHER WILL BRING EXTENDED
PERIODS OF MVFR CONDITIONS OVER MUCH OF THE STATE...ESPECIALLY IN
WINDWARD AND MAUKA SECTIONS.  THE CONDITIONS WILL BE CONCENTRATED
OVER KAUAI AND OAHU...AND THEN GRADUALLY BECOME MORE PREVALENT OVER
MAUI COUNTY AS THE NIGHT PROGRESSES...AND LATER OVER THE BIG ISLAND.

AN AIRMET FOR MOUNTAIN OBSCURATION IS CURRENTLY IN EFFECT FOR ALL
ISLANDS EXCEPT THE BIG ISLAND...AND WILL LIKELY BE REISSUED AT
MIDNIGHT.

&&

.MARINE...
INCREASING TRADES ON SUN WILL BRING SMALL CRAFT ADVISORY CONDITIONS
ACROSS MUCH OF THE COASTAL WATERS. TRADE WIND SPEEDS MAY APPROACH
GALE FORCE OVER SOME PARTS OF THE COASTAL WATERS FROM SUN THROUGH
MON. EXPECT THE TRADES TO GRADUALLY TAPER OFF MON NIGHT INTO TUE.

INCREASING N AND NW SWELLS WILL PRODUCE LARGER SURF ALONG EXPOSED N
FACING SHORES OF MOST ISLANDS THROUGH THIS EVENING. A LARGE...
SHORT-PERIOD N/NE SWELL IS EXPECTED TO BUILD FROM TONIGHT THROUGH
SUN. THIS SWELL WILL LIKELY PRODUCE SURF HEIGHTS NEAR THE HIGH SURF
ADVISORY THRESHOLDS ALONG EXPOSED N AND E FACING SHORES OF THE
ISLANDS FROM SUN INTO MON...AND MAY ALSO CAUSE PROBLEMS WITH SURGES
IN N FACING HARBORS.

ANOTHER SIGNIFICANT N SWELL ARRIVING TUE NIGHT WILL LIKELY BUILD
WELL ABOVE THE HIGH SURF ADVISORY THRESHOLD ALONG N FACING SHORES ON
WED. IN FACT...SURF ALONG N FACING SHORES MAY APPROACH THE HIGH
SURF WARNING CRITERIA WED.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 AM HST SUNDAY FOR KAUAI-OAHU-MOLOKAI-
LANAI-MAUI.

HIGH SURF ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM HST MONDAY FOR
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-CENTRAL OAHU-MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL
VALLEY-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST.

SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM HST SUNDAY
FOR BIG ISLAND WINDWARD WATERS-BIG ISLAND LEEWARD WATERS.

SMALL CRAFT ADVISORY UNTIL 6 PM HST SUNDAY FOR KAUAI NORTHWEST
WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL-
OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-KAIWI CHANNEL-MAUI
COUNTY WINDWARD WATERS-MAUI COUNTY LEEWARD WATERS-MAALAEA BAY-
PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND SOUTHEAST WATERS.

&&

DISCUSSION/MARINE...REYNES
AVIATION...KINEL

In the hours before

Local storm report, Nov 10, 12:03 AM HST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1203 AM HST SUN NOV 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     FLASH FLOOD      NIU VALLEY              21.29N 157.74W
11/09/2013                   HONOLULU           HI   MESONET

            NIU VALLEY RAIN GAGE REPORTED THREE QUARTERS OF AN INCH
            OF RAIN IN FIFTEEN MINUTES.

1130 PM     FLASH FLOOD      WAIMANALO               21.35N 157.73W
11/09/2013                   HONOLULU           HI   MESONET

            WAIMANALO RAIN GAGE REPORTED THREE QUARTERS OF AN INCH OF
            RAIN IN FIFTEEN MINTUES.

&&

NHUI
Local storm report, Nov 10, 1:08 AM HST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
108 AM HST SUN NOV 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FLASH FLOOD      4 W KAHULUI             20.88N 156.52W
11/10/2013                   MAUI               HI   TRAINED SPOTTER

            RECEIVED 2 INCHES OF RAIN SINCE MIDNIGHT.

&&

NHUI

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 2:06 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Nov 9, 2:42 PM HSTFlash Flood WarningHFOHonolulu3 hr
Nov 9, 3:45 PM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao47 hr
Nov 9, 5:42 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Nov 9, 8:05 PM HSTFlash Flood WarningHFOHonolulu3 hr
Nov 9, 8:35 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Nov 9, 10:52 PM HSTFlash Flood WarningHFOHonolulu3 hr
Nov 9, 11:29 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Nov 10, 12:28 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Nov 10, 1:52 AM HSTAreal Flood AdvisoryHFOHonolulu6 hr
Nov 10, 2:05 AM HSTFlash Flood WarningHFOKalawao3 hr
Nov 10, 4:16 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Nov 10, 8:59 AM HSTWind AdvisoryHFOHonolulu, Kauai, Kalawao24 hr

Nearby

Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.